Alert archive / Alabama / Tornado Warnings in 2019
Tornado Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Feb 23, 2019, 3:55 PM CST for Cullman County, Morgan County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2019, 3:55 PM CST (21:55 UTC)
- Expired
- Feb 23, 2019, 4:30 PM CST
- In force
- 35 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Cullman County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 108 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 23, 3:01 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
820
WFUS54 KHUN 232155
TORHUN
ALC043-103-232230-
/O.NEW.KHUN.TO.W.0002.190223T2155Z-190223T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
355 PM CST SAT FEB 23 2019
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Northwestern Cullman County in north central Alabama...
South central Morgan County in north central Alabama...
* Until 430 PM CST.
* At 355 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Good Hope, or 7 miles west of
Cullman, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Cullman, Good Hope, Falkville, Baldwin, Vinemont, Baileyton, West
Point, Eva, Lacon and Logan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3409 8698 3417 8706 3446 8683 3427 8659
TIME...MOT...LOC 2155Z 226DEG 33KT 3417 8697
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
BCC2 follow-up statements
259
WWUS54 KHUN 232214
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
414 PM CST SAT FEB 23 2019
ALC043-103-232230-
/O.CON.KHUN.TO.W.0002.000000T0000Z-190223T2230Z/
Cullman AL-Morgan AL-
414 PM CST SAT FEB 23 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CST FOR NORTH
CENTRAL CULLMAN AND SOUTH CENTRAL MORGAN COUNTIES...
At 414 PM CST, a severe thunderstorm capable of producing a tornado
was located near Vinemont, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Vinemont, Baileyton, Eva and Cole Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3422 8686 3426 8691 3444 8681 3427 8659
TIME...MOT...LOC 2214Z 225DEG 29KT 3427 8685
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
BCC114
WWUS54 KHUN 232223
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
423 PM CST SAT FEB 23 2019
ALC043-103-232233-
/O.EXP.KHUN.TO.W.0002.000000T0000Z-190223T2230Z/
Cullman AL-Morgan AL-
423 PM CST SAT FEB 23 2019
...THE TORNADO WARNING FOR NORTH CENTRAL CULLMAN AND SOUTH CENTRAL
MORGAN COUNTIES WILL EXPIRE AT 430 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CST for north
central, northeastern and northwestern Alabama.
LAT...LON 3422 8686 3426 8691 3444 8681 3427 8659
TIME...MOT...LOC 2223Z 226DEG 33KT 3433 8678
$$
BCCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Feb 23, 2:01 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Feb 23, 2:01 PM CST, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 201 PM CST Sat Feb 23 2019 .NEAR TERM...(Tonight) Issued at 200 PM CST Sat Feb 23 2019 A crazy day continues weatherwise. Luckily we had a small break from the more concentrated heavier rainfall we have had over the past several days this morning. However, a line of showers and thunderstorms has been moving east from eastern Arkansas into western Mississippi. Ahead of this line, clouds have broken up some near a warm front that has moved just north of Tupelo into western Tennessee. Strong advection of much warmer and more moist air along with some sunshine has allowed temperatures to climb into the lower 70s with dewpoints in the upper 60s. This has created between 1000 and 3000 J/KG of surface based CAPE in that area. Further east in northern Alabama, this advection has not been quite as strong and cloud cover a bit more entrenched. So surface based CAPE values have only climbed to between 500 and 1000 J/KG at this time. Strong values of bulk shear, helicity, and steep mid level lapse rates are all in place over these areas ahead of the approaching line of developing storms. Thus, a tornado watch was issue west of Alabama for Mississippi and western Tennessee, eastern Arkansas, and northeastern Louisiana through 8 PM. Some scattered showers and thunderstorms have also developed ahead of that near the AL/MS border. Over northwestern Alabama, between some insolation and strong warm/moist air advection surface and elevated instability should continue to increase west of I-65. Expect mainly scattered showers and thunderstorms to continue to develop over the next few hours. Believe stronger to severe thunderstorm development may hold off until around 2 or 3 pm, when stronger low level forcing occurs and better instability is in place. Any discrete storms that do form over the next few hours ahead of the line will need to be watch closely for tornadoes. Expect the watch to be extended eastward sometime between 3 and 6 PM. This will mainly depend on how quickly any scattered thunderstorm activity really gets going. Likely would be a tornado watch. Given all the other parameters in place, large hail and damaging winds will be possible this afternoon and evening as this consolidating line of thunderstorms pushes east across the area through midnight or just afterwards. Based on observational, satellite imagery, and model guidance: the line of thunderstorms ahead of the front should move very quickly aided by a strong southwesterly to westerly mean flow ahead of this storm system. Another round of heavy rainfall between 1 and 2 inches with locally higher amounts near 3 inches is expected late this afternoon through tonight with this activity. The main dynamics with this system do lift northeast late this evening into the overnight hours with this system. This should keep the heaviest rainfall will mainly be in northwestern Alabama into southern middle Tennessee and the worst of the severe weather potential near that area as well. .SHORT TERM...(Sunday through Monday) Issued at 200 PM CST Sat Feb 23 2019 Finally, a break from the wet weather still holds in model guidance on Sunday onward through Monday. Cooler and drier air will move into the area during this period. Highs will drop into the 50s and lows into the 30s under sunny skies. .LONG TERM...(Monday night through Friday) Issued at 200 PM CST Sat Feb 23 2019 This dry and sunny trend will continue through Tuesday. Models are continuing to have a hard time handling weak upper level disturbance that move through a modifying zonal flow and precipitation associated with it Tuesday night through next weekend. For now kept with blended model output with a slight warming trend and isolated to widely scattered showers off and on during that period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1137 AM CST Sat Feb 23 2019 LIFR cigs (~400 ft) will persist at KMSL while IFR cigs (~600 ft) will persist at KHSV through 22Z. A warm front will lift north of the area during the early afternoon, with some improvement to the cigs expected by 22Z, though cigs will still remain around 1500 ft. A cold front will push through the region late tonight, with showers and thunderstorms moving across the region ahead of the front. The bulk of this activity should reach KMSL between 01Z and 03Z and KHSV between 03Z and 05Z. These storms will produce gusty winds and the potential for severe hail. Isolated storms are possible ahead of this, and have introduced -TSRA at KMSL by 22Z and KHSV by 01Z. Timing is uncertain, so amendments may become necessary later in the afternoon. Storms will end between 03Z and 05Z, with conditions quickly improving at the terminals as the cold front moves through the region. Outside of thunderstorms, winds will remain gusty through the day and into the morning hours on Sunday. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch until midnight CST tonight for ALZ001>010-016. TN...Flash Flood Watch until midnight CST tonight for TNZ076-096-097. && NEAR TERM...KTW SHORT TERM...KTW LONG TERM...KTW AVIATION...73 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Feb 23, 3:33 PM CST, 22 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 333 PM CST Sat Feb 23 2019 ALZ001>010-016-TNZ076-096-097-241245- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 333 PM CST Sat Feb 23 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Scattered thunderstorms will continue to move northeast across the area this afternoon. Some of these storms could be strong to severe producing damaging winds, large hail, or tornadoes. A line of showers and embedded thunderstorms will also push east ahead of an approaching cold front into the early evening hours before traversing east across northern Alabama overnight. A severe thunderstorm threat will continue with this line of storms, before it weakens towards midnight as it exits into Georgia. Damaaging winds, large hail, and embedded tornadoes will remain possible with this line. A tornado watch is in effect for much of the area until 10 PM CST! With the ground saturated, any additional rainfall will runoff and contribute to flooding and flash flooding. Localized flash flooding along with continued river flooding is possible through the overnight hours with an additional 1 to 3 inches of rainfall possible. Please consult the Flash Flood Watch and/or warnings for additional information. .DAYS TWO THROUGH SEVEN...Sunday through Friday... A probability of widespread hazardous weather is low. Runoff from recent heavy rains will result in water levels in many area streams and rivers elevated or in flood stage. Please consult hydrological products and flood statements for more information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is likely this afternoon and tonight.
In the hours before
Special weather statement, Feb 23, 3:05 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
305 PM CST SAT FEB 23 2019
ALZ016-232145-
Cullman AL-
305 PM CST SAT FEB 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN COUNTY UNTIL 345
PM CST...
At 304 PM CST, Doppler radar was tracking a strengthening
thunderstorm near Carbon Hill, moving northeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cullman, Good Hope, Baldwin, West Point, Phelan, Logan, Crane Hill,
Jones Chapel, Battleground and Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3396 8711 3397 8714 3398 8714 3399 8715
3399 8711 3424 8711 3432 8702 3431 8700
3412 8680 3394 8710
TIME...MOT...LOC 2104Z 229DEG 37KT 3387 8742
BCCSpecial weather statement, Feb 23, 3:15 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
315 PM CST SAT FEB 23 2019
ALZ004-007-016-232145-
Lawrence AL-Morgan AL-Cullman AL-
315 PM CST SAT FEB 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...WESTERN
MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 345 PM CST...
At 314 PM CST, Doppler radar was tracking a strong thunderstorm over
Inmanfield, moving northeast at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Decatur, Hartselle, Priceville, Falkville, Somerville, Speake, Neel,
Massey, Basham and Battleground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3430 8711 3430 8729 3465 8703 3459 8693
3458 8690 3449 8673 3418 8711
TIME...MOT...LOC 2114Z 219DEG 38KT 3427 8718
BCCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 6:59 PM CST | Areal Flood Warning | HUN | Cullman | 16 hr |
| Feb 22, 11:05 PM CST | Areal Flood Warning | HUN | DeKalb, Jackson, Marshall | 12 hr |
| Feb 23, 12:30 AM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 12 hr |
| Feb 23, 3:34 AM CST | Areal Flood Warning | HUN | Lauderdale, Lawrence, Limestone, Morgan | 12 hr |
| Feb 23, 4:27 AM CST | Flash Flood Warning | HUN | Lauderdale, Lawrence, Limestone | 6 hr |
| Feb 23, 8:41 AM CST | Special Weather Statement | HUN | Lauderdale | 34 min |
| Feb 23, 12:12 PM CST | River Flood Warning | HUN | Limestone, Morgan | 5 hr |
| Feb 23, 3:05 PM CST | Special Weather Statement | HUN | Cullman | 40 min |
| Feb 23, 3:15 PM CST | Special Weather Statement | HUN | Morgan | 30 min |
| Feb 23, 3:32 PM CST | Tornado Warning | HUN | Cullman | 28 min |
| Feb 23, 3:38 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 20 min |
| Feb 23, 4:54 PM CST | Tornado Warning | HUN | Lauderdale | 20 min |
| Feb 23, 4:56 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 34 min |
| Feb 23, 5:29 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 31 min |
Nearby
Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.